Jump to content


Photo

Less Sleep At Higher Xyrem Dose?


  • Please log in to reply
3 replies to this topic

#1 palindrome

palindrome

    Member

  • Members
  • 7 posts

Posted 01 July 2013 - 12:53 PM

back story: at every point in the titration process, it's always taken close to an hour before I feel any effects of the first dose and can get to sleep, so it's guaranteed that the first dose will only give me three hours sleep if I want to piggyback the second dose on its effects. (I'm making sure to check the times I'm eating. I've tried going to sleep in a completely dark room, doesn't change how long it takes to work). 

 

 

So about the problem with the higher dose:

 

I may have just titrated up too quickly, but I moved to 4.5X2 (no OD signs or anything like that), I've just been waking up way before my four-hour alarm WHILE I can still feel Xyrem very much in my system. Last night, for instance, I took my first dose at 9:30, went to sleep around 10:30, woke up at 12, alarm was set for 1:30. Knowing I could have taken my second dose then, I should have, but I didn't, because I thought, "well, I still feel this Xyrem VERY STRONGLY right now, so I'll just sleep until my alarm." My thoughts were if I only got 1.5 hours of sleep on the first dose, and I took the second dose at 12, I'd be up for the day at like, 3 a.m.

I woke up at 1 (AGAIN before my alarm), Xyrem completely out of system, so I had to wait another full hour before it kicked back in and I could fall asleep. After the second dose, I got maybe three hours. Almost six hours total, but with the hour of being wide awake in the middle of the night. 

 

At 3.75, I would always wake up to my alarm going off, so I don't get why I wouldn't sleep harder at a higher dose. (Note: I HAVE NOT been abusing it, so I can't have a tolerance!)

 

My Xyrem nurse said it could be that I've been drinking too much caffeine (ETA: too close to bedtime), which is true. I've also heard some people say having a WAY too empty stomach affects their Xyrem. AND I've been ridiculously stressed. Has anyone else has anything remotely like this happen to them?

 



#2 Hank

Hank

    Member

  • Members
  • 988 posts
  • Gender:Male

Posted 01 July 2013 - 01:24 PM

Here is my take:
- I think the stress you are under may be a factor. If I try Xyrem again in the future, I will guard my stress level live gold.
- For me, I felt like Xyrem amplified my emotional state, which began to snowball. This is the primary reason I discontinued it.
- Xyrem has a sedating front end and a stimulating back end. When I woke up on it, my mind felt very awake but my body was still exhausted. I found it a challenge to keep my thoughts from racing until each dose kicked in.
- Since I have been off Xyrem, I have been taking Trazadone to help me sleep. It works like a charm and my sleep, while less efficient than on Xyrem, is restful and uninterrupted.
- If I ever try Xyrem again, I will look into taking something along with it to allow me the restful sleep I could not get on Xyrem.
- I did notice that while on Xyrem, my sense of time was waaaay distorted. So, I removed a clock from view. I tended to wake up about every 90 minutes, which is about each complete sleep cycle. I felt like a buoy that was pulled deep in the water and then shot back to the surface at regular intervals. But the 90 minutes felt like a few seconds.
- I did try a little trick that may help you. I would drink a glass of ice water (very cold) and put a hot pad on my feet. This contrast in temperatures induces sleep in narcoleptics. May be worth a try.

Adjusting to Xyrem is definitely a process for some of us. I hope you find success and some solutions.

#3 palindrome

palindrome

    Member

  • Members
  • 7 posts

Posted 01 July 2013 - 01:39 PM

Here is my take:
- I think the stress you are under may be a factor. If I try Xyrem again in the future, I will guard my stress level live gold.
- For me, I felt like Xyrem amplified my emotional state, which began to snowball. This is the primary reason I discontinued it.
- Xyrem has a sedating front end and a stimulating back end. When I woke up on it, my mind felt very awake but my body was still exhausted. I found it a challenge to keep my thoughts from racing until each dose kicked in.
- Since I have been off Xyrem, I have been taking Trazadone to help me sleep. It works like a charm and my sleep, while less efficient than on Xyrem, is restful and uninterrupted.
- If I ever try Xyrem again, I will look into taking something along with it to allow me the restful sleep I could not get on Xyrem.
- I did notice that while on Xyrem, my sense of time was waaaay distorted. So, I removed a clock from view. I tended to wake up about every 90 minutes, which is about each complete sleep cycle. I felt like a buoy that was pulled deep in the water and then shot back to the surface at regular intervals. But the 90 minutes felt like a few seconds.
- I did try a little trick that may help you. I would drink a glass of ice water (very cold) and put a hot pad on my feet. This contrast in temperatures induces sleep in narcoleptics. May be worth a try.

Adjusting to Xyrem is definitely a process for some of us. I hope you find success and some solutions.

 

Definitely the thing about racing thoughts. I usually just dim the display on my phone to the lowest setting and read something. I know complete darkness is advised, but if I'm going to wake up wide awake and anxious/stressed about everything I have to get done the next day, lying still in the dark for an hour is only going to exacerbate my stress level and take me longer to go to sleep. Trazadone worked for me for awhile before I was diagnosed with narcolepsy, but it eventually stopped working because I built up a tolerance.Hopefully not the case for you. 
Thanks for the tip about temperatures! I'm definitely trying that tonight. Maybe that+no caffeine will help. 



#4 Hank

Hank

    Member

  • Members
  • 988 posts
  • Gender:Male

Posted 01 July 2013 - 04:30 PM

Consider an eye mask and white noise machine. I use them routinely but on Xyrem I was especially sensitive to light and sound.

I also repeat a phrase to keep myself from thinking- especially on Xyrem I needed to keep my mind and thoughts on a very short leash. I just repeat the first line of the Lord's Prayer- you could find something that works for you. Otherwise my thoughts seem to roll over into dreams and it gets a bit disorienting.

No tolerance to Trazadone yet and I am grateful for a peaceful night's sleep as long as I have it. I missed it one night and it was just like the good old days of relentless awakenings- like trying desperately to sleep on a bus or airplane. For now, it is like having an off switch at night.